Wyoming, 2013High Wind in Wyoming, January 7 to 8, 2013
January 7 to 8, 2013 · NWS CYS · 15 events in 4 counties and zones
A low pressure system moved across Montana and northern Wyoming. A large pressure gradient and increasing winds aloft resulted in a prolonged period of strong west to southwest winds for the wind corridors of southeast Wyoming.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across Montana and northern Wyoming. A large pressure gradient and increasing winds aloft resulted in a prolonged period of strong west to southwest winds for the wind corridors of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 7, 4:48 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 7, 4:48 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MST MON JAN 7 2013
.AVIATION...00Z ISSUANCE...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...WITH JUST SOME
MID AND HIGH-LEVEL CLOUDS PASSING THROUGH. SOUTHWEST WINDS WILL
INCREASE BETWEEN 04Z AND 07Z AT SE WYOMING SITES...WITH GUSTS OF
25 TO 30 KNOTS EXPECTED. ELSEWHERE...WEST WINDS OF 10 TO 15 KNOTS
WILL DEVELOP AFTER 08Z. HAHN
&&
.PREV DISCUSSION... /ISSUED 139 PM MST MON JAN 7 2013/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
STRONG WIND POTENTIAL AND TEMPERATURES ARE THE FORECAST CHALLENGE
IN THE SHORT TERM.
CURRENTLY...SURFACE HIGH PRESSURE OVER NORTHWESTERN COLORADO THIS
AFTERNOON WITH LEE SIDE TROUGHING DEVELOPING EAST OF THE LARAMIE
RANGE THIS AFTERNOON. OUT WEST...A PACIFIC LOW PRESSURE SYSTEM
CURRENTLY TRACKING INTO WESTERN WASHINGTON STATE WITH SNOW AND
RAIN BEING REPORTED AS FAR EAST AS BOISE IN SOUTHERN IDAHO.
THIS LOW IS FORECAST TO CONTINUE MOVING INTO MONTANA LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS. THIS WILL HAVE THE IMPACT ON
OUR WEATHER WITH INCREASING 700MB WINDS AND MILD TEMPERATURES
OVERNIGHT. LOWS ALONG THE LARAMIE RANGE MAY NOT FALL BELOW
FREEZING TONIGHT WITH THESE STRONG WINDS WITH MID TO UPPER 20S
HERE AT CHEYENNE. OUTSIDE OUR WIND PRONE AREAS...WE SHOULD SEE
WINDS DECREASING SOME AFTER SUNSET AND LOWS FALLING A LITTLE
FURTHER INTO THE TEENS AND LOW 20S.
AS FOR WINDS...THE GFS AND WRF SHOW A PRETTY STRONG 700MB WIND
DEVELOPING...INCREASING TO 50KTS OR SO. LATEST WRKHGT PRODUCT
CONTINUES TO FORECAST CRAIG TO CASPER 850 AND 700MB HEIGHT
GRADIENTS RIGHT AROUND 60MTRS. WRF TIME/HEIGHT SERIES SHOWS A LOW
LEVEL JET AROUND 03Z OUT OVER CARBON COUNTY...THEN EXTENDING
EASTWARD TO THE BORDEAUX AREA AFTER 06Z. BELIEVE THE CURRENT HIGH
WIND WARNING IS GOOD AND ON TRACK...THOUGH WINDS MAY NOT PICK UP
UNTIL LATE THIS EVENING. SHOULD BE A FAIRLY QUICK EVENT AS WINDS
DROP OFF RATHER QUICKLY AFTER 12Z TUESDAY.
700MB TEMPERATURES DROP A LITTLE WITH THE PASSAGE OF THE DRY COLD
FRONT TUESDAY MORNING...BUT QUICKLY REBOUND TO AROUND -2 TO -4C BY
THE AFTERNOON HOURS. FOR WEDNESDAY...THEY REALLY INCREASE AS A
BROAD/FLAT RIDGE MOVES OVER THE AREA. GFS FORECASTING 700MB
TEMPERATURES AROUND +2C WEDNESDAY AFTERNOON. WEDNESDAY STILL LOOKS
ON TRACK TO BE OUR WARMEST DAY OF THE WEEK WITH LOW 50S EAST OF
THE LARAMIE RANGE...UPPER 30S WEST.
LONG TERM...THURSDAY THROUGH MONDAY...
MILD TEMPERATURES WILL CONTINUES OVER THE PLAINS THURSDAY WHILE
COOLING OFF SOME OVER WESTERN PORTIONS OF THE CWA AHEAD OF A
DIGGING UPPER TROF OVER THE WESTERN PART OF THE COUNTRY. A RETURN
TO MORE WINTER-LIKE WEATHER WILL ARRIVE FRIDAY AS MUCH COLDER AIR
DROPS SOUTH OUT OF CANADA WITH COLD FRONT PASSING ACROSS THE CWA
FRIDAY MORNING INTO THE EARLY AFTERNOON. AREAS OF LIGHT SNOW WILL
ALSO DEVELOP AND INCREASE IN COVERAGE BEHIND THE FRONT AS SFC
UPSLOPE FLOW DEEPENS AND ATMOSPHERE MOISTENS. LIGHT SNOW SHOULD
PERSIST OVER MOST AREAS FRIDAY NIGHT BEFORE TAPERING OFF ON
SATURDAY AS BETTER UPSLOPE SHIFTS SOUTH ALONG WITH DYNAMICAL
SUPPORT. ACCUMULATING SNOWS LOOK LIKELY OVER MOST AREAS THOUGH
AMOUNTS SHOULD BE GENERALLY LIGHT TO MODERATE WITH UNIMPRESSIVE
DYNAMICS AS BULK OF SHORTWAVE ENERGY LOOKS LIKE IT WILL REMAIN TO
THE SOUTH. MUCH COLDER FRIDAY AND SATURDAY WITH MAXS ON SATURDAY
LIKELY NOT GETTING OUT OF THE TEENS. FORTUNATELY WINDS SHOULD NOT
BE TOO STRONG. MAINLY DRY BUT CONTINUED RATHER COLD SUNDAY AND
MONDAY UNDER A GENERALLY NORTHWESTERLY UPPER FLOW.
&&
.FIRE WEATHER...
STRONG WEST WINDS EXPECTED TONIGHT INTO TUESDAY AS A PACIFIC LOW
PRESSURE SYSTEM TRACKS THROUGH MONTANA. WINDS GUSTING TO 60 MPH
LIKELY FOR OUR WIND PRONE AREAS WITH GUSTS TO 40 MPH ELSEWHERE.
FORTUNATELY...WE STILL HAVE A SNOW PACK AT LEAST IN THE MOUNTAINS
AND TEMPERATURES WILL REMAIN MILD. OVERNIGHT HUMIDITY RECOVERIES
LOOK TO BE FAIR WITH 60 TO 70 PERCENT. MIN HUMIDITIES TUESDAY LOOK
TO FALL INTO THE LOW 30 PERCENT RANGE. VERY WARM TEMPERATURES
EXPECTED WEDNESDAY...BUT WINDS SHOULD BE LESS AND AFTERNOON
HUMIDITIES STAY ABOVE 30 PERCENT. SNOW RETURNS TO THE AREA
LATE THURSDAY NIGHT INTO FRIDAY WITH MOST LOCATIONS EXPECTED TO
RECEIVE ACCUMULATING SNOW. VERY COLD TEMPERATURES RETURN FRIDAY
INTO THE WEEKEND WITH HIGHS IN THE TEENS AND 20S. LOWS NEAR ZERO
TO BELOW ZERO IN MOST LOCATIONS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM MONDAY TO 11 AM TUESDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...REHazardous weather outlook, Jan 7, 9:23 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MST MON JAN 7 2013
WYZ101>119-081630-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
923 AM MST MON JAN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WESTERLY WINDS WILL BE POSSIBLE ACROSS THE WIND PRONE AREAS
OF SOUTHEAST WYOMING TONIGHT THROUGH TUESDAY MORNING. THIS INCLUDES
INTERSTATE 80 NEAR ARLINGTON AND VEDAUWOO...AND INTERSTATE 25 AT
BORDEAUX. SUSTAINED WINDS 35 TO 40 MPH WITH GUSTS TO 60 MPH WILL
BE POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FROM 8 PM MST THIS
EVENING THROUGH 11 AM MST TUESDAY FOR OUR WIND PRONE AREAS ALONG
INTERSTATES 80 AND 25.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN AND CENTRAL ROCKIES
FRIDAY AND INTO THE PLAINS SATURDAY. DEPENDING ON THE EXACT TRACK
OF THIS SYSTEM...ACCUMULATING SNOW MAY BE POSSIBLE OVER SOUTHEAST
WYOMING FRIDAY INTO SATURDAY. IN ADDITION TO THE POTENTIAL FOR
SNOW...VERY COLD TEMPERATURES AND GUSTY WINDS ARE EXPECTED TO
PRODUCE WIND CHILL VALUES IN THE SINGLE DIGITS AND TEENS BELOW
ZERO FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-081630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
923 AM MST MON JAN 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN AND CENTRAL ROCKIES
FRIDAY AND INTO THE PLAINS SATURDAY. DEPENDING ON THE EXACT TRACK
OF THIS SYSTEM...ACCUMULATING SNOW MAY BE POSSIBLE OVER THE
NEBRASKA PANHANDLE FRIDAY INTO SATURDAY. IN ADDITION TO THE
POTENTIAL FOR SNOW...VERY COLD TEMPERATURES AND GUSTY WINDS ARE
EXPECTED TO PRODUCE WIND CHILL VALUES IN THE SINGLE DIGITS AND
TEENS BELOW ZERO FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 7, 7:56 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 PM MST MON JAN 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
01/07/2013 M56 MPH CARBON WY DEPT OF HIGHWAYS
STAEDY WINDS HAVE BEEN 40 MPH OR BETTER FOR OVER AN HOUR.
0745 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
01/07/2013 M53 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 42 MPH. STEADY WINDS HAVE BEEN 40 MPH SINCE
1905L.
&&
BCHAPMANHigh Wind, North Snowy Range Foothills
- When
- January 7, 8:11 PM MST to January 8, 1:06 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 07/2116 MST.
High Wind, North Snowy Range Foothills
- When
- January 7, 8:16 PM MST to 11:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 07/2106 MST.
High Wind, North Snowy Range Foothills
- When
- January 7, 9:11 PM MST to January 8, 12:41 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 07/2126 MST.
High Wind, North Snowy Range Foothills
- When
- January 7, 9:35 PM MST to January 8, 4:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 07/2145 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 7, 11:35 PM MST to January 8, 5:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 08/0400 MST.
High Wind, North Snowy Range Foothills
- When
- January 8, 12:01 AM MST to 12:31 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 08/0021 MST.
High Wind, North Snowy Range Foothills
- When
- January 8, 1:56 AM MST to 3:41 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 8, 2:21 AM MST to 3:01 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 08/0221 MST.
High Wind, North Snowy Range Foothills
- When
- January 8, 3:11 AM MST to 3:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 by Elk Mountain measured wind gusts of 60 mph.
High Wind, South Laramie Range
- When
- January 8, 3:12 AM MST to 6:02 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 08/0532 MST.
High Wind, South Laramie Range
- When
- January 8, 3:41 AM MST to 4:46 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 08/0356 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 8, 4:44 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The RAWS sensor at Dodge Creek measured a wind gust of 58 mph.
High Wind, South Laramie Range
- When
- January 8, 5:45 AM MST to 6:15 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 08/0555 MST.
High Wind, South Laramie Range
- When
- January 8, 8:45 AM MST to 11:55 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 08/1030 MST.
High Wind, South Laramie Range Foothills
- When
- January 8, 9:11 AM MST to 10:21 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421364, 421363, 421367, 421365, 421362, 421369, 421368, 421370, 421366, 421373, 421372, 421361, 421371, 421374, 421375.